Pennsylvania, 2008

Hail in Pennsylvania, August 14, 2008

August 14, 2008 · NWS BGM · 1 event in 1 county or zone

A persistent upper level storm system over southeast Canada brought scattered showers and thunderstorms to the area. Isolated storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A persistent upper level storm system over southeast Canada brought scattered showers and thunderstorms to the area. Isolated storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 14, 5:47 AM EST, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 14, 5:47 AM EST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 AM EDT THU AUG 14 2008

.SYNOPSIS...
A PERSISTENT UPPER LEVEL STORM SYSTEM OVER SOUTHEAST CANADA, WILL
KEEP SCATTERED SHOWERS AND THUNDERSTORMS OVER NY AND PA INTO FRIDAY.
HIGH PRESSURE WITH DRIER WEATHER WILL BE OVER THE REGION BY LATE
SATURDAY.

&&

.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
CONVECTION ASSOCIATED WITH DEVELOPING MID ATLANTIC CYCLONE IS
WEAKENING AS IT SLIDES EAST OUT OF FA. WILL KEEP CURRENT FORECAST
WHICH ENDS THUNDER THREAT AROUND 8Z, KEEPING A CHC FOR A SHOWER
THROUGH THE MORNING HOURS.

&&

.SHORT TERM /2 PM THIS AFTERNOON THROUGH SATURDAY NIGHT/...
SCATTERED CONVECTION WILL FIRE AGAIN TODAY. THE BEST CHANCE WILL BE
OVER SOUTHERN THIRD OF FORECAST AREA, WHERE DIFFUSE WAVE TRAVERSES
ALOFT AND INSTABILITY IS BEST. CAPES SHOULD BE IN THE 500-700 J/KG
RANGE TOWARD AVP...WHEREAS BGM UP TO SYR...CAPES WILL ONLY BE IN
THE 200-400 J/KG RANGE. KINEMATICS REMAIN WEAK, SO SEVERE THREAT
IS MINIMAL AGAIN. HOWEVER FREEZING LEVEL REMAINS BELOW 10 KFT, SO
SMALL HAIL GENERATION SHOULD BE EXPECTED IN STRONG UPDRAFTS.

MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED ON
FRIDAY, AS A MORE POTENT WAVE ROTATES UNDERNEATH THE TROF THROUGH
UPSTATE NY. HAVE INCREASED POPS TO LIKELY ALL COUNTIES.

WOULD LIKE TO FORECAST A FREE AND CLEAR SATURDAY, BUT CANNOT RULE
OUT A SHOWER OR THUNDERSTORM YET. ESPECIALLY NORTH AND EAST, WHERE
FRONTAL REMNANTS HANG OUT. UL TROF SHOULD ROTATE COMPLETELY OUT OF
NY SATURDAY EVENING, FORCING THE FRONT EASTWARD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 AM...CURRENT EXTENDED FORECAST IN GOOD SHAPE WITH ONLY
MINOR ADJUSTMENTS MADE TO SOME POP GRIDS.

PREV DISC...
UPPER LEVEL HEIGHTS RISE SOME INTO EARLY NEXT WEEK AS GENERAL
TROFINESS IS REPLACED BY A PERIOD OF WEAK UPPER RIDGING. WEEKEND
LOOKS TO BE MAINLY FAIR WITH SEASONABLE TEMPS. INCREASE IN WAA
CLDS AND CHC FOR SHRA INCREASE SOMEWHAT EARLY TO MID NEXT WEEK AS
SYSTEM IN MIDWEST COMPETES WITH HIGH PRESSURE PUSHING SEWD OUT OF
EASTERN CANADA.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
MVFR/IFR FOG OCCURRING AT ALL TERMINALS EARLY THIS MORNING EXCEPT
AT KBGM. CONDITIONS WILL IMPROVE TO VFR AT ALL SITES AROUND 13Z.

REST OF TAF PERIOD BASICALLY VFR WITH SCT/BKN LOW/MID LEVEL
CLOUDS. AT KAVP, LATE AFTERNOON EARLY EVENING CONVECTION MOST
LIKELY AND INCLUDED TEMPO GROUP FOR SHOWERS WITH MVFR RESTRICTIONS
AND CB IN CLOUD GROUP TO INDICATE POTENTIAL FOR THUNDERSTORMS.

FOG FORMATION POSSIBLE AGAIN LATE TONIGHT BUT ONCE AGAIN DUE TO
MID CLOUDS CONFIDENCE LOW. INCLUDED MVFR FOG AT KRME/KITH/KELM FOR
NOW BTW 08Z-12Z.

OUTLOOK...

THU NIGHT THRU FRIDAY...SCATTERED AFTN/EVNG -SHRA WITH MOSTLY VFR
CONDS...ALTHO OCNL MVFR CIGS/VSBYS POSSIBLE. RESTRICTIONS EXPECTED
IN FOG...ESPECIALLY AT ELM.

SATURDAY THRU MONDAY...VFR WITH POSSIBLE IFR FOG IN THE
MORNING...ESPECIALLY AT ELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...JML/RRM
AVIATION...RRM
Hazardous weather outlook, Aug 14, 1:57 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 AM EDT THU AUG 14 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
257 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 11:29 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1229 PM EDT THU AUG 14 2008

NYZ062-141730-
SULLIVAN NY-
1229 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FALLSBURG AND
  WOODBOURNE...AND MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. PEA SIZED HAIL WAS REPORTED BY A SPOTTER AT
1225 PM.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.  RADAR
HAS INDICATED A SMALL AREA OF OVER AN INCH AND A HALF INCHES WITHIN
THE PAST HOUR JUST NORTH OF WOODBOURNE.

SCHAFFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
August 14, 12:19 PM EST
Where
Wayne County, Hawley
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -75.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130357.